Alert archive / Louisiana / Small Craft Advisories in 2011

Small Craft Advisory 97, NWS New Orleans, LA

April 3, 2011

NWS New Orleans, LA issued this small craft advisory at Apr 3, 2011, 3:23 PM CDT. It took effect at Apr 3, 2011, 4:00 PM CDT. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Apr 3, 2011, 3:23 PM CDT (20:23 UTC)
In effect from
Apr 3, 2011, 4:00 PM CDT
Expired
Apr 4, 2011, 7:00 PM CDT
In force
27 hr
Issued by
NWS New Orleans, LA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this small craft advisory went out at Apr 3, 12:47 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Apr 3, 12:47 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1247 PM CDT SUN APR 3 2011

.AVIATION...
GENERALLY VFR CONDITIONS EXPECTED TO PREVAIL THROUGH THE AFTERNOON
HOURS...THOUGH A FEW SITES STILL STRUGGLING WITH MVFR CIGS. EXPECT
WINDS TO REMAIN ELEVATED OVERNIGHT...THOUGH GUSTS SHOULD DIE DOWN
AFTER SUNSET. WITH WINDS FORECAST TO REMAIN IN THE 10 TO 15 KT
RANGE OVERNIGHT...EXPECT THE MAIN CONCERN TO BE LOW CIGS AT ALL
TERMINALS. HAVE INCLUDED CIGS AROUND 800 FT BEGINNING AROUND 06Z
AND LASTING THROUGH ABOUT 15Z. CIGS WILL BE SLOW TO LIFT MONDAY...
WITH MVFR CIGS EXPECTED TO PREVAIL THROUGH AT LEAST 18Z. CONDITIONS
WILL DETERIORATE AGAIN AFTER 18Z AS A COLD FRONT MOVES INTO THE
AREA AND CONVECTION...SOME STRONG TO SEVERE...SPREADS EASTWARD.

&&

.PREV DISCUSSION... /ISSUED 826 AM CDT SUN APR 3 2011/

SOUNDING DISCUSSION...
NO PROBLEMS WITH THE FLIGHT THIS MORNING. A CONTINUED DRY AIR
MASS WITH A PW OF 0.64 INCHES. A VERY STEEP SHALLOW INVERSION WITH
TEMPERATURES RANGING FROM THE MID 50S TO THE UPPER 60S BETWEEN THE
SURFACE AND 950 MB. WITH THAT IN MIND...TEMPERATURES WILL WARM
RAPIDLY THROUGH MID MORNING. PATCHY DENSE RADIATION FOG DEVELOPED
BELOW THE INVERSION AS DEWPOINT DEPRESSIONS ARE AROUND ZERO
DEGREES. A LIGHT TO MODERATE SOUTHERLY FLOW IN PLACE BETWEEN THE
SURFACE AND AROUND 800 MILLIBARS AND A LIGHT PRIMARILY WESTERLY
FLOW IN PLACE ALOFT.

PREV DISCUSSION... /ISSUED 333 AM CDT SUN APR 3 2011/

SHORT TERM...
WEATHER CONDITIONS ACROSS THE REGION TODAY AND TONIGHT SHOULD BE
QUIET AS SURFACE HIGH PRESSURE BEGINS TO MOVE EAST WITH LIGHT TO
MODERATE SOUTHERLY FLOW OVERSPREADING REGION. HIGH TEMPS SHOULD
REACH LOWER 80S MOST AREAS EXCEPT A FEW DEGREES COOLER AT
LOCATIONS ADJACENT TO COASTAL WATERS. OVERNIGHT LOWS WILL BE IN
THE UPPER 60S AND LOWER 70S AS SOUTHERLY FLOW AND INCREASING
MOISTURE SUPPRESSED OVERNIGHT COOLING.

MAIN PERIOD OF CONCERN WILL BE MONDAY AFTERNOON THROUGH EVENING AS
DEEP MID LEVEL TROUGH EXTENDING FROM GREAT LAKES TO GULF COAST
SWINGS THROUGH REGION. ECMWF STILL LOOKS A BIT MORE POTENT THAN
THE GFS AS IT HAS SOMEWHAT STRONGER SHORT WAVE THAT ROTATES THROUGH
THE BASE OF THE TROUGH...SHARPENING IT AS IT MOVES THROUGH. SOME
MID LEVEL WARM AIR EARLY MONDAY MORNING MAY BE A SUPPRESSING
FACTOR FOR CONVECTION...BUT AS WE GET INTO THE AFTERNOON AND
HEIGHTS FALLS AND ASSOCIATED STEEPENING MID LEVEL LAPSE RATES
SHOULD ERODE CAP AND SUPPORT MODERATE INSTABILITY ACROSS THE
REGION. WIND FIELDS CERTAINLY SUFFICIENT FOR SEVERE CONVECTION.
MAIN SEVERE MODE ALONG THE FRONT SHOULD BE LINEAR WITH BOWING
SEGMENTS AS IT MOVES THROUGH THE REGION DURING THE LATER
AFTERNOON AND EVENING...HOWEVER DISCREET CELLS THAT FIRE IN
ADVANCE OF THE FRONT WILL LIKELY BECOME SEVERE IN THE STRONGLY
SHEARED ENVIRONMENT WITH THREAT OF ISOLATED TORNADOES AND LARGE
HAIL. HAVE INCLUDED THE MENTION OF SEVERE CONVECTION ON MONDAY
AFTERNOON.

EXPECT CONVECTION TO BE WINDING DOWN FROM WEST TO EAST DURING THE
EARLY MORNING HOURS ON TUESDAY.

LONG TERM...
AFTER THE STRONG UPPER TROUGH PASSES THROUGH THE REGION MONDAY
NIGHT EARLY TUESDAY...WEATHER PATTERN GETS FAIRLY QUIET DURING THE
REMAINDER OF THE WEEK. NORTHWEST FLOW AT MID LEVELS AND HIGH
PRESSURE BUILDING OVER THE REGION ON TUESDAY AND EARLY WEDNESDAY
WILL BRING COOL AND DRY WEATHER TO REGION. DRY AIR WILL SUPPORT
LARGE DIURNAL RANGE OF TEMPS. LOWS WILL BE IN THE 40S ACROSS MUCH
OF THE AREA WITH HIGHS IN THE 70S. HIGH MOVES EAST OF REGION LATER
IN THE WEEK ALLOWING SOME MOISTURE RETURN AND MODERATING
TEMPERATURES. SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS WILL TAKE
PLACE LATER THU AS WEAK DISTURBANCE MOVES TO NORTH OF REGION.

MARINE...
ONSHORE FLOW TO INCREASE TODAY WITH EXERCISE CAUTION CONDITIONS
EXPECTED BY NOON ACROSS MOST COASTAL WATERS. THE TIDAL LAKES AND
MISSISSIPPI SOUND SHOULD SEE CONDITIONS EASE SLIGHTLY FOR THE
EVENING...WITH WINDS REMAINING UP OVER THE OPEN WATERS...WHERE THE
EXERCISE CAUTION HEADLINE WILL CONTINUE THROUGH THE OVERNIGHT HOURS.
ANTICIPATE THAT SMALL CRAFT ADVISORIES WILL NEED TO BE INSTITUTED IN
LATER FORECASTS FOR THE DAYTIME HOURS ON MONDAY.

MODEL TIMING STILL BOUNCING AROUND A BIT WITH THE TIMING OF COLD
FRONTAL PASSAGE. GFS STILL TOO FAST...BUT ECMWF TIMING HAS GOTTEN
RATHER CLOSE TO NAM TIMING...WHICH WILL BE USED FOR THE FIRST 72
HOURS OF THE FORECAST. THIS WILL BRING THE FRONT INTO THE COASTAL
WATERS AROUND MIDNIGHT MONDAY NIGHT...WITH SEVERE THUNDERSTORMS
LIKELY IN ADVANCE OF THE FRONT. DEFINITELY WILL HAVE SMALL CRAFT
ADVISORY CONDITIONS MONDAY NIGHT....WITH SOME POTENTIAL FOR GALE
FORCE WINDS BEHIND THE FRONT. LATER SHIFTS MAY NEED TO INSTITUTE A
GALE WATCH IF TRENDS CONTINUE. SEAS MAY GET AS HIGH AS 7 TO 10 FEET
BEHIND THE FRONT. TUESDAY WILL BE A HAZARDOUS DAY ON THE WATERS
BEFORE CONDITIONS BEGIN TO EASE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  83  68  84  42 /  10  10  70  40
BTR  83  70  84  45 /  10  10  70  40
ASD  82  69  86  48 /  10   0  40  70
MSY  82  70  86  53 /  10   0  40  60
GPT  80  70  85  50 /   0   0  40  70
PQL  80  66  83  49 /   0   0  30  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

AVIATION...95/DM
SOUNDING...GP
MARINE...35
REST OF DISCUSSION...21
Hazardous weather outlook, Apr 3, 10:57 AM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1057 AM CDT SUN APR 3 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-041600-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1057 AM CDT SUN APR 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT EXERCISE CAUTION HEADLINE IS IN EFFECT FOR THE
COASTAL WATERS THROUGH TONIGHT. SOUTHERLY WINDS WILL INCREASE TO
15 TO 20 KNOTS THIS AFTERNOON IN ADVANCE OF AN APPROACHING COLD
FRONT AND WILL REMAIN ELEVATED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE ENTIRE
OUTLOOK AREA MONDAY THROUGH MONDAY EVENING. ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED TO AFFECT THE AREA EARLY MONDAY AHEAD
OF AN APPROACHING COLD FRONT. A FEW OF THESE THUNDERSTORMS WILL
HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...ISOLATED TORNADOES
AND DAMAGING STRAIGHT LINE WINDS. AS THE COLD FRONT MOVES THROUGH
THE AREA...IT WILL BE ACCOMPANIED BY A STRONG SQUALL LINE WITH
NUMEROUS THUNDERSTORMS...SOME OF WHICH WILL BE STRONG TO SEVERE.
THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING STRAIGHT
LINE WINDS...THOUGH LARGE HAIL AND ISOLATED TORNADOES WILL REMAIN
POSSIBLE. THE MOST LIKELY TIMING FOR SEVERE WEATHER APPEARS TO BE
MONDAY AFTERNOON AND EVENING. THE THREAT OF SEVERE WEATHER SHOULD
END BY LATE MONDAY EVENING AS THE FRONT MOVES AWAY FROM THE AREA.

MARINE...
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO DEVELOP IN
ADVANCE OF THE COLD FRONT BY EARLY MONDAY AND WILL CONTINUE IN
THE WAKE OF THE FRONT TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED ON MONDAY IN SUPPORT OF SEVERE
WEATHER OPERATIONS. STORM SPOTTERS AND MEMBERS OF THE EMERGENCY
MANAGEMENT COMMUNITY SHOULD CONTINUE TO MONITOR FUTURE FORECASTS
CONCERNING THE POTENTIAL FOR SEVERE WEATHER MONDAY.

95/DM

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:23 PM CDTGale WatchLIX24 hr
Apr 3, 3:23 PM CDTWind AdvisoryLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 6 more40 hr

Nearby

Small Craft Advisories in Louisiana, 2011Every small craft advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.